Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 10, 2003, 5:07 AM EDT for Oakland County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:07 AM EDT (09:07 UTC)
- Expired
- May 10, 2003, 6:00 AM EDT
- In force
- 53 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Oakland County, MI
The radar
The Detroit radar (KDTX), 5 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
926 WUUS53 KDTX 100907 SVRDTX MIC125-101000- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 507 AM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 600 AM EDT * AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF DAVISBURG...OR 14 MILES NORTHEAST OF HOWELL...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAVISBURG AT 515 AM EDT CLARKSTON AT 520 AM EDT LAKE ORION...OXFORD AT 530 AM EDT LAT...LON 4275 8371 4263 8368 4270 8315 4287 8324 $$ OKEEFE WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 AM EDT, 47 minutes earlier.
Area forecast discussion, May 10, 4:20 AM EDT, 47 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 AM EDT SAT MAY 10 2003
00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOWS OVER NORTHERN MINNESOTA
AND WESTERN COLORADO...WITH A SERIES OF SHORTWAVES IN SOUTHWESTERLY
FLOW FROM THE SOUTHERN PLAINS TO THE GREAT LAKES. SURFACE ANALYSIS
SHOWS LOW NEAR THE MINNESOTA ARROWHEAD WITH WARM FRONT INTO SOUTHERN
LOWER MICHIGAN. NEXT LOW DEVELOPING OVER THE OKLAHOMA PANHANDLE.
REGIONAL RADARS SHOW MULTIPLE CLUSTERS OF CONVECTION ACROSS THE OHIO
VALLEY AND SOUTHERN GREAT LAKES.
MULTIPLE FORECAST ISSUES WITH THIS PACKAGE. FIRST IS WITH ONGOING
STRONG/SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER. STORMS DEVELOPING
ALONG/NORTH OF WARM FRONT IN REGION OF DECENT 850MB THETA-E
ADVECTION. STORMS ORIGINALLY ACROSS THE SOUTHERN PARTS OF THE STATE
HAVE BEGUN SPREADING FARTHER NORTH AS THE FRONT OOZES NORTHWARD
OVERNIGHT. STORMS HAVING SOMEWHAT OF A DIFFICULT TIME MAKING IT VERY
FAR EAST ACROSS THE CENTRAL CWA...MOVING INTO STABLE AIR NORTH OF
THE FRONT. HOWEVER EXPECT THE NORTHWARD TREND TO CONTINUE EARLY THIS
MORNING...WITH AT LEAST A FEW STORMS MAKING IT EASTWARD. WILL TAPER
POPS EARLY THIS MORNING FROM CATEGORICAL/OCCASIONAL SOUTH-NUMEROUS
CENTRAL/SCATTERED NORTH. EXPECT THIS ROUND OF PRECIP TO DIMINISH
OVER THE NEXT FEW HOURS. THIS LEADS TO THE NEXT QUESTION FOR
TODAY...AFTERNOON CONVECTION. BOUNDARY LINGERS OVER THE REGION WITH
PRETTY GOOD DESTABILIZATION. HIGH TEMPERATURES UPSTREAM ACROSS
ILLINOIS GOT INTO THE LOW 80S YESTERDAY. EXPECT MORE IN THE WAY OF
CLOUD COVER TODAY TO LIMIT THE INSOLATION...BUT MID/UPPER 70S ARE
NOT OUT OF THE QUESTION ESPECIALLY CONSIDERING STATIONS ACROSS
CENTRAL INDIANA/OHIO ARE CURRENTLY IN THE LOW 70S. CAPES APPROACH
1-2KJ/KG...AND WITH STEEPING LAPSE RATES LI/S DROP TO -4C OR LESS.
WIND PROFILE STILL SHOWS SHEAR/HELICITY DIMINISHING THIS
AFTERNOON...LEAVING MORE OF A UNIDIRECTIONAL PROFILE BY LATE
AFTERNOON. FOR NOW WILL GO FOR A FEW HOUR BREAK IN THE PRECIP LATE
THIS MORNING...THEN SCATTERED TSRA REDEVELOPING FOR THE AFTERNOON.
COVERAGE MAY END UP MORE NUMEROUS THAN SCATTERED DEPENDING ON THE
AMOUNT OF INSTABILITY WE REALIZE.
NEXT QUESTION IS WITH PRECIP/SEVERE WEATHER POTENTIAL FOR TONIGHT.
LOW OVER THE PLAINS SWINGS INTO THE WESTERN GREAT LAKES...OCCLUDING
AS IT DOES SO. PRECIP CHANCES CONTINUE TO LOOK GOOD WITH A COUPLE
SHOTS POSSIBLE. FIRST WAVE EARLIER IN THE EVENING ASSOCIATED WITH
WARM FRONT LIFTING THROUGH...NEXT NEXT AHEAD OF THE OCCLUDED FRONT
MORE OVERNIGHT. AS MENTIONED WIND PROFILE IS MORE
UNIDIRECTIONAL...LEADING TO MORE OF A SQUALL-LINE THREAT. WIND
CONCERN IS ACCENTUATED BY MID-LEVEL DRY PUNCH WORKING IN. DESPITE
PRECIP POSSIBLE COMING IN TO WAVES...NOT SURE HOW SEPARATED THEY
WILL END UP AND WILL OPT FOR AN ACROSS THE BOARD SHOWERS AND
THUNDERSTORMS.
FRONT CLEARS THROUGH THE STATE DURING THE MORNING ON SUNDAY AS THE
LOW SLOWLY MOVES EAST/NORTHEAST. ETA/GFS STILL HAVE THEIR
DIFFERENCES WITH THE PLACEMENT OF THIS SYSTEM...BUT BOTH ARE
TRENDING TOWARD SIMILAR SOLUTIONS /ETA TRENDING FARTHER NORTH WITH
THE GFS TRENDING FARTHER SOUTH WITH THE SURFACE LOW/. BOTH SHOW A
STRONG LOW-LEVEL JET /55KT GFS/60KT ETA/ SWINGING THROUGH THE
SOUTHERN PART OF THE STATE DURING THE AFTERNOON. GOOD COLD ADVECTION
FROM THE WEST WITH THIS SYSTEM...AND STRONG SUBSIDENCE SEEN IN
850-500MB QVECTOR FIELDS. FORECAST SOUNDINGS/BUFKIT PROFILES SHOW
MIXING LEVELS INCREASING TO NEAR 850MB...TAPPING INTO THE STRONG
LOW-LEVEL JET. BEST ISALLOBARIC COUPLET SWINGS THROUGH DURING THE
MORNING...BEFORE THE STRONGEST JET MOVES THROUGH DURING THE
AFTERNOON. HOWEVER STILL FEEL ENOUGH THREAT OF HIGH WINDS TO ISSUE A
HIGH WIND WATCH FOR SUNDAY AFTERNOON. WILL GO WITH 30-40 MPH IN THE
ZONES FOR NOW. DEPENDING ON THE AMOUNT OF MIXING AND LOW-LEVEL LAPSE
RATES...THIS MAY END UP AS MORE OF AN ADVISORY WITH STRONG GUSTS
INSTEAD OF SUSTAINED WINDS. HOWEVER FOR NOW FEEL IT IS WORTH THE
HIGHLIGHT IN THE ZONES.
ANOTHER WRENCH IN THE WORKS IS WITH AMOUNT OF WRAP AROUND MOISTURE
BOTH MODELS BRING IN BY LATE SUNDAY AFTERNOON. WILL NEED TO ADD A
CHANCE OF SHOWERS TO COVER ANY THAT MAY DEVELOP DURING THE AFTERNOON
WITH STEEP LOW-LEVEL LAPSE RATES AND INCREASING MOISTURE. BETTER
MOISTURE/LIFT FOR SUNDAY NIGHT AS THE UPPER LOW MOVES THROUGH. WILL
BUMP POPS UP TO LIKELY THROUGH THE CWA...HIGHEST IN THE NORTH CLOSER
TO THE SYSTEM. BEST SHOT LOOKS TO BE SUNDAY NIGHT...BUT WILL HOLD ON
TO LIKELY POPS ON MONDAY AS WELL CONSIDERING THE SYSTEM SHOULD BE
SLOW TO EXIT THE REGION.
THANKS FOR COORD WITH GRR/APX.
.DTX...HIGH WIND WATCH...SUNDAY AFTERNOON...
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
BRAVENDER
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)Hazardous weather outlook, May 9, 11:42 PM EDT, 5 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1142 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...OVERNIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ALONG AND SOUTH OF I 94. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF I 94 OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO GOLF BALL SIZE. THUNDERSTORMS WILL MOVE EAST AROUND 25 MPH. A WARM FRONT SOUTH OF SOUTHEAST MICHIGAN WILL LIFT TO THE MICHIGAN OHIO BORDER BY SUNRISE SATURDAY. VERY MOIST AND UNSTABLE AIR SOUTH OF THE FRONT WILL INTERACT WITH THIS WARM FRONT TO PROMOTE THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF MORE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...ESPECIALLY SATURDAY NIGHT. SOME STORMS SATURDAY COULD BE SEVERE...BUT SEVERE STORMS ARE MORE LIKELY SATURDAY NIGHT ALONG AND AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. LINGERING THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY OVER NORTHERN COUNTIES...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION HAS OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
In the hours before
Local storm report, May 10, 12:39 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 AM YORK TOWNSHIP MI .75 INCH HAIL
05/10/03 WASHTENAW REPORTED BY
SPOTTERSLocal storm report, May 10, 12:52 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 AM YORK TOWNSHIP MI .75 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1240 AM 5 N MILAN MI 1.00 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1248 AM 3 NE YPSILANTI MI .88 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.Local storm report, May 10, 1:12 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 AM YORK TOWNSHIP MI .75 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1240 AM 5 N MILAN MI 1.00 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1248 AM 3 NE YPSILANTI MI .88 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
0105 AM WYANDOTTE MI .75 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.
0110 AM WYANDOTTE MI 1.00 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.Local storm report, May 10, 2:43 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
243 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 AM YORK TOWNSHIP MI .75 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1240 AM 5 N MILAN MI 1.00 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1248 AM 3 NE YPSILANTI MI .88 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
0105 AM WYANDOTTE MI .75 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.
0110 AM WYANDOTTE MI 1.00 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.
0241 AM ADDISON MI .75 INCH HAIL
05/10/03 LENAWEE REPORTED BY SPOTTERS.Local storm report, May 10, 3:16 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 AM YORK TOWNSHIP MI .75 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1240 AM 5 N MILAN MI 1.00 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
1248 AM 3 NE YPSILANTI MI .88 INCH HAIL
05/10/03 WASHTENAW REPORTED BY SPOTTERS.
0105 AM WYANDOTTE MI .75 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.
0110 AM WYANDOTTE MI 1.00 INCH HAIL
05/10/03 WAYNE REPORTED BY SPOTTERS.
0241 AM ADDISON MI .75 INCH HAIL
05/10/03 LENAWEE REPORTED BY SPOTTERS.
0304 AM FAIRFIELD TOWNSHIP MI 1.75 INCH HAIL
05/10/03 LENAWEE REPORTED BY LAW
ENFORCEMENT.Special weather statement, May 10, 5:00 AM EDT, 7 minutes before
MIZ075-076-082-083-100915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 AM EDT SAT MAY 10 2003 SEVERE THUNDERSTORM WATCH NUMBER 328 HAS BEEN ALLOWED TO EXPIRE. THIS WATCH WAS IN EFFECT FOR...WASHTENAW...LENAWEE...WAYNE AND MONROE COUNTIES. BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:43 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 62 min |
| May 10, 12:10 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 65 min |
| May 10, 12:42 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 48 min |
| May 10, 12:59 AM EDT | Special Marine Warning | DTX | 31 min | |
| May 10, 2:29 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 61 min |
| May 10, 3:03 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 57 min |
| May 10, 3:42 AM EDT | Special Marine Warning | DTX | 48 min | |
| May 10, 4:01 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| May 10, 4:42 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
| May 10, 5:56 AM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.